Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 308, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Aug 21, 2002, 10:05 PM CDT for Cass County, Nebraska. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2002, 10:05 PM CDT (03:05 UTC)
- Expired
- Aug 21, 2002, 10:45 PM CDT
- In force
- 40 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Cass County, NE
The radar
The Omaha radar (KOAX), 41 km from the middle of the area, began a volume at 03:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 3.1 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3768 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1156 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
417 WUUS53 KOAX 220305 SVROMA NEC025-220345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA NE 1005 PM CDT WED AUG 21 2002 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CASS COUNTY IN SOUTHEAST NEBRASKA * UNTIL 1045 PM CDT * AT 1003 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 3 MILES SOUTHWEST OF GREENWOOD...OR ABOUT13 MILES NORTHEAST OF LINCOLN...MOVING EAST AT 15 MPH. * SOME LOCATIONS AFFECTED... ALVO MURDOCK...SOUTH BEND MANLEY...LOUISVILLE IF YOU ARE IN THE WARNED AREA...PREPARE FOR DAMAGING WINDS...LARGE HAIL...HEAVY RAIN AND DANGEROUS LIGHTNING. GET INTO A REINFORCED BUILDING. STAY AWAY FROM WINDOWS AND GLASS DOORS. LARGE HAIL IS LIKELY WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS. LAT...LON 4101 9651 4083 9651 4085 9616 4104 9611 FOBERT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 2:20 PM CDT, 7 hours 45 minutes earlier.
Area forecast discussion, Aug 21, 2:20 PM CDT, 7 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 220 PM CDT WED AUG 21 2002 ...MAIN CHALLENGE IS POPS AND HEAVY RAIN THREAT THROUGH THURSDAY... WATER VAPOR IMAGERY SHOWING SEVERAL SMALL SHORTWAVES EJECTING OUT OF PACIFIC NORTHWEST UPPER LOW...AND MOIST PLUME WITH TRAJECTORY FROM SUB-TROPICS. 18Z SURFACE ANALYSIS HAS LOW NEAR WINNER SOUTH DAKOTA...WHICH HAS DROPPED SOUTH A BIT FROM 15Z. PRE-FRONTAL TROF LINE EXTENDING SOUTH FROM LOW THROUGH CENTRAL NEBRASKA...WITH THE COLD FRONT/BAROCLINIC ZONE STILL IN SOUTHERN SOUTH DAKOTA. ALL OF CWFA HAS DEWPOINTS IN THE LOWER TO MIDDLE 70S WITH GUSTY SOUTH-SOUTHWEST WINDS. EVEN HIGHER DEWPOINTS NOTED UPSTREAM OVER NORTHEAST KANSAS. VISIBLE IMAGERY SHOWING SEVERAL POCKETS OF SUNSHINE OVER REGION...RESULTING IN GOOD HEATING AND INCREASING INSTABILITY. 18Z MEAN LAYER CAPE VALUES ALREADY AVERAGING 2000 J/KG OVER MOST OF CWFA. GIVEN THE DEGREE OF INSTABILITY...THE BOUNDARY LAYER FORCING FROM THE FRONT/TROF MAY BE ENOUGH TO FIRE CONVECTION LATE THIS AFTERNOON/EARLY THIS EVENING IN NORTHEAST NEBRASKA. THIS IS SOMEWHAT SUPPORTED BY QPF FROM RUC/ETA/AVN/NGM. ETA KAIN-FRITCSH NOT ONLY DEVELOPS CONVECTION IN NORTHEAST NEBRASKA...BUT BY 00Z SHOWS A SOUTHWARD EXTENSION INTO KANSAS ALONG PRE-FRONTAL TROF LINE. SHOWERS OVER CENTRAL NEBRASKA CURRENTLY MOVING NORTHEAST TOWARDS CWFA...SO BY ISSUANCE TIME WILL NEED TO CHECK COVERAGE FOR BEST WORDING. BY 06Z TONIGHT... MODELS ARE IN GOOD AGREEMENT ON DROPPING FRONT SOUTH TO NEAR SIOUX CITY-COLUMBUS LINE...THEN OMAHA-LINCOLN BY 12Z. AFTER 06Z...SHORTWAVE CURRENTLY SEEN MOVING THROUGH NORTHEAST NEW MEXICO WILL BE PROVIDING ADDITIONAL LIFT OVER EASTERN NEBRASKA...AIDING ANY LIFT PROVIDED BY THE FRONT. NOSE OF 35 KNOT LOW LEVEL JET WILL ALSO BE FOCUSING VERTICAL MOTION OVER SOUTHEAST NEBRASKA. THUS EXPECT TO SEE A SHIFT IN DEVELOPMENT FROM NORTHEAST NEBRASKA EARLY THIS EVENING...TO SOUTHEAST NEBRASKA BY THURSDAY MORNING. AT LEAST LIKELY POPS SEEM REASONABLE TONIGHT MOST AREAS...WITH OCCASIONAL WORDING WHERE RAIN IS ON-GOING. PRECIPITABLE WATER VALUES REACH 2 INCHES IN CWFA TONIGHT...SO SOME CONCERN FOR EXCESSIVELY HEAVY RAINS...AND WILL INCLUDE HEAVY RAIN WORDING TONIGHT. FLASH FLOOD GUIDANCE VALUES GENERALLY UNDER 2 INCHES MOST AREAS...SO WILL NEED TO MONITOR ANY PERSISTENT RAINFALL AREAS ACCORDINGLY. FRONT MOVES THROUGH SOUTHEAST CORNER THURSDAY MORNING...WITH AN ADDITIONAL VORT MAX MOVING THROUGH WESTERN KANSAS. THUS THERE WILL BE A CHANCE FOR NEW DEVELOPMENT MAINLY IN THE SOUTHEAST...LESS LIKELY NORTH. AVN CONTINUES TO SHOW CONVECTIVE FEEDBACK PROBLEMS IN THE QPF FIELD WITH CIRCLE PATTERN OVER NORTHEAST NEBRASKA. BY FRIDAY...UPPER HEIGHTS BUILD WITH SHORTWAVE RIDGE STRENGTHENING...AND FRONT HEADS INTO GULF STATES WHILE SURFACE HIGH SETTLES INTO CWFA. PATTERN LOOKS DRY AT LEAST THROUGH TUESDAY WITH THIS RIDGE. HOWEVER BY DAY 7 THE ENSEMBLE MEAN SUPPORTS THE OPERATIONAL MRF WITH BRINGING A WAVE THROUGH NORTHWEST FLOW INTO THE CENTRAL PLAINS. WILL CARRY A CHANCE ON WEDNESDAY TO ACCOUNT FOR THIS WAVE. AVN MOS GUIDANCE FOR HIGHS LOOK TOO COOL AS A RESULT OF THE CONVECTIVE FEEDBACK BULLSEYE...SO LEANED MORE TOWARDS THE ETA AND NGM MOS WHICH ARE VERY SIMILAR. .OMA...NONE. NIETFELD
In the hours before
Special weather statement, Aug 21, 6:10 PM CDT, 3 hours 55 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-220400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 610 PM CDT WED AUG 21 2002 STORM SPOTTERS MAY BE NEEDED ACROSS PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA TONIGHT. WARM...HUMID...UNSTABLE AIR CONTINUES ACROSS THE AREA. A WEAK FRONTAL BOUNDARY EXTENDS FROM SOUTH CENTRAL SOUTH DAKOTA TO SOUTH CENTRAL NEBRASKA. SHOWERS HAVE DEVELOPED ALONG THIS BOUNDARY. AN UPPER AIR LOW PRESSURE SYSTEM MOVING OUT OF EASTERN COLORADO INTO NEBRASKA AND KANSAS TONIGHT WILL AID IN THE DEVELOPMENT OF THUNDERSTORMS ALONG THIS BOUNDARY. IN ADDITION...A COLD FRONT MOVING SOUTHEAST OUT OF SOUTH DAKOTA WILL PROVIDE AN ADDITIONAL FOCUS FOR THUNDERSTORMS THROUGH THURSDAY MORNING. ALTHOUGH WIND SHEAR IS WEAK...A FEW THUNDERSTORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS. THESE STORMS MAY ALSO PRODUCE LOCALLY HEAVY RAINFALL. THE WEAK FRONT IS FORECAST TO SLOWLY DROP SOUTH OF THE AREA ON THURSDAY. MORE THUNDERSTORMS MAY OCCUR ALONG THIS FRONT. AT THIS TIME...ORGANIZED SEVERE WEATHER DOES NOT APPEAR LIKELY ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA ON THURSDAY. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC INFORMATION IS AVAILABLE ON THE INTERNET AT WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE). SMITH
Local storm report, Aug 21, 9:23 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
923 PM CDT WED AUG 21 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0900 PM 5 W LINCOLN NE 1 INCH HAIL
08/21/02 LANCASTER HEAVY RAIN REPORTED BY
LAW ENFORCEMENT OFFICIAL.Local storm report, Aug 21, 9:48 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
948 PM CDT WED AUG 21 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0941 PM CERESCO NE .75 INCH HAIL
08/21/02 SAUNDERS REPORTED BY STORM
SPOTTER. EVENT DURATION
3 MINUTES.The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 9:07 PM CDT | Severe Thunderstorm Warning | OAX | Lancaster, Seward | 38 min |
| Aug 21, 10:19 PM CDT | Severe Thunderstorm Warning | OAX | Lancaster | 26 min |
| Aug 21, 11:15 PM CDT | Severe Thunderstorm Warning | OAX | Sarpy | 45 min |
| Aug 21, 11:34 PM CDT | Severe Thunderstorm Warning | OAX | Gage, Johnson | 41 min |
| Aug 21, 11:38 PM CDT | Severe Thunderstorm Warning | OAX | Otoe | 32 min |
| Aug 22, 6:18 PM CDT | Severe Thunderstorm Warning | OAX | Boone | 32 min |
| Aug 22, 6:49 PM CDT | Severe Thunderstorm Warning | OAX | Boone | 26 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.